Alert archive / Oregon / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 21, NWS Boise, ID

August 2, 2019Baker County, Oregon

NWS Boise, ID issued this severe thunderstorm warning at Aug 2, 2019, 4:16 PM PDT for Baker County, Oregon. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2019, 4:16 PM PDT (23:16 UTC)
Expired
Aug 2, 2019, 4:45 PM PDT
In force
29 min
Issued by
NWS Boise, ID
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Baker County, OR

The radar

The Pendleton radar (KPDT), 160 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 11.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2019-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2019-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2295 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

451 
WUUS55 KBOI 022316
SVRBOI
ORC001-022345-
/O.NEW.KBOI.SV.W.0021.190802T2316Z-190802T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boise ID
416 PM PDT Fri Aug 2 2019

The National Weather Service in Boise has issued a

* Severe Thunderstorm Warning for...
  Central Baker County in northeastern Oregon...

* Until 445 PM PDT..

* At 415 PM PDT, a severe thunderstorm was located near Pleasant
  Valley, or 15 miles southeast of Baker City, moving northeast at 30
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Durkee around 420 PM PDT.
  Love Reservoir around 430 PM PDT.
  Little Lookout Mountain, Sheep Mountain, Big Lookout Mountain and 
  Sparta around 440 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4449 11764 4466 11774 4488 11733 4458 11713
TIME...MOT...LOC 2315Z 240DEG 27KT 4463 11759 

HAIL...1.25IN
WIND...60MPH
 
$$

AL
1 follow-up statement
252 
WWUS55 KBOI 022335
SVSBOI

Severe Weather Statement
National Weather Service Boise ID
435 PM PDT Fri Aug 2 2019

ORC001-022345-
/O.EXP.KBOI.SV.W.0021.000000T0000Z-190802T2345Z/
Baker OR-
435 PM PDT Fri Aug 2 2019

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BAKER COUNTY WILL
EXPIRE AT 445 PM PDT...
    
The severe thunderstorm which prompted the warning has weakened. 
Therefore, the warning will be allowed to expire.

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

LAT...LON 4449 11764 4466 11774 4488 11733 4458 11713
TIME...MOT...LOC 2335Z 240DEG 27KT 4470 11743 

$$

AL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 1:55 PM PDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 2, 1:55 PM PDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Boise ID
255 PM MDT Fri Aug 2 2019

.SHORT TERM...Tonight through Sunday...Upper level shortwave is
moving across central ID this afternoon, with isolated to
scattered thunderstorms over the central ID mountains. These
storms will continue to move northeast through this evening and
drier air will move in from the southwest. Expect mostly sunny
skies on Saturday with continued above normal temperatures.
Monsoonal moisture will begin to move northward across the Great
Basin on Sunday, with increasing high clouds. Temperatures will
remain a few degrees above normal.

.LONG TERM...Sunday night through Tuesday...Southwest flow aloft
between a Four Corners high and a low off the coast of Washington
and Oregon will continue in the long term. Very little monsoon
moisture will make it up to our area early in the extended
forecast and the chance of showers and thunderstorms is low. The
hottest days in this period will be Monday and Tuesday with high
temperatures near 100 in most valley locations.

Wednesday through Friday...Seasonably hot weather will continue with
clear to partly cloudy skies expected as upper level ridging
maintains control. This flow pattern should gradually inject some
moisture and instability into the area increasing the possibility of
convection mostly along the Steens, Owyhee, and west central Idaho
mountains. Isolated afternoon and evening thunderstorm are also
possible in those areas with the best chances occurring Friday.
Look for the surface winds to become breezy across the Oregon
portion of the forecast area as a Pacific low pressure system
nears from the west and tightens the gradient. High and low
temperatures are expected to average near normal.

&&

.AVIATION...VFR. Isolated thunderstorms north and east of a KMYL-
KSNT line will diminish early this evening leaving clear skies.
Gusty winds are possible in vicinity of any thunderstorms or shower
activity. Otherwise expect light and variable winds tonight.
Winds aloft will be from the west at 5-15 kts.

Weekend Outlook...VFR. Expect mostly clear skies with light and
variable surface winds.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...None.
OR...None.

&&

www.weather.gov/Boise
www.facebook.com/NWSBoise
www.twitter.com/NWSBoise

SHORT TERM...KA
LONG TERM....JB/WH
AVIATION.....JB

In the hours before

Special weather statement, Aug 2, 3:06 PM PDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Boise ID
306 PM PDT Fri Aug 2 2019

ORZ062-022245-
Baker County OR-
306 PM PDT Fri Aug 2 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BAKER COUNTY UNTIL 345 PM
PDT...

At 305 PM PDT, Doppler radar was tracking a strong thunderstorm near
Mason Dam, or 13 miles southwest of Baker City, moving northeast at
35 mph.

Penny size hail and wind gusts up to 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Mason Dam and Dooley Summit around 310 PM PDT.
  Salisbury around 320 PM PDT.
  Baker City around 330 PM PDT.
  Flagstaff Hill, Haines and Keating around 340 PM PDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

When safe to do so, please relay storm reports to the National
Weather Service in Boise via local law enforcement, or National
Weather Service Boise Facebook and Twitter accounts.

&&

LAT...LON 4449 11794 4459 11816 4501 11789 4486 11747
TIME...MOT...LOC 2205Z 210DEG 29KT 4462 11801

AL

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 3:06 PM PDTSpecial Weather StatementBOIBaker39 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.